What you need to know about the FDA changes to statin drug labels

PCNA provides education to patients and providers about managing risk factors for heart disease with evidence-based treatments

Madison, Wis. - The Food and Drug Administration (FDA) issued on Tuesday new information on statin medications to healthcare professionals and the public. Statins lower bad cholesterol (LDL) levels and  have been shown to significantly reduce the risk of heart attack, stroke and death in people who already have, or are at high risk for, heart disease. The FDA said the new information should not deter people from taking statin medications.

The Preventive Cardiovascular Nurses Association (PCNA), the leading cardiovascular nursing organization, provides education to health care professionals and patients about the importance of managing cardiac risk factors with evidence-based treatments and about how to interpret health news like this recent FDA announcement.

From the FDA: In rare cases, people taking statins have experienced memory loss, forgetfulness and confusion. This can happen with any statin medicine, after taking the medicine for a very short time or after a very long time. For the most part, these symptoms were not serious and went away within a few weeks after the medicine was stopped.

  • What to do: People taking statins should talk to their doctor or nurse if they experience symptoms like this.

From the FDA:  A small increased risk of raised blood sugar levels and the development of Type 2 diabetes have been reported with the use of statins.

  • What to do: People taking statins should talk to their doctor or nurse about whether their blood sugar levels should be checked.

From the FDA: One of the older statins, lovastatin (Mevacor), if given in combination with certain other medicines, has an increased risk of muscle damage.

  • What to do: Lovastatin should be used in lower doses only, or in some cases not used at all, in patients taking certain other medicines.  People taking statins should always tell any doctors, dentists, or any other health care providers who are treating them about all of their medicines.  If patients develop any unexplained muscle pain or weakness, they should notify their doctor or nurse immediately.

From the FDA:  Liver enzyme tests should still be done before starting statin medicines, but routine blood tests to measure for liver damage in patients taking statins are no longer recommended.

  • What to do: Patients should contact their health care professional if they have unusual fatigue, loss of appetite, right upper abdominal discomfort, dark urine or yellowing of the skin or whites of the eyes.

“Statin medicines are an important tool in the strategy to reduce heart attack and stroke risk, the first and third leading causes of death in the United States. These medicines have contributed to the steady decline in heart attack death in the past two decades,” states Joyce Ross, MSN, CRNP, CS, CLS, president of the PCNA Board of Directors. “The FDA information adds important safety information and reinforces the need for patients working to lower their cardiovascular risk to follow regularly with their healthcare team.  We encourage patients to play an active role in their treatment plan and to talk to their nurses and doctors about any questions or concerns.”

Labels on statin medications will be changed to reflect this safety information.

Health care professionals should access the FDA website for further information. Patients can also visit the FDA website for more information.

###